Fears grow over acne drug's link to depression

Click to follow
The Independent Online
DERMATOLOGISTS call it the "atomic bomb" of acne treatment. But last week's inquest into the apparent suicide of a teenager taking Roaccutane has revived fears about the side-effects of the drug, writes Mark Rowe.

David Tebby, 18, threw himself from a multi-storey car-park in Newport, Gwent, after beginning a second course of Roaccutane, the brand name for Isotretinoin. At his inquest, the coroner, David Bowen, said: "There is a possibility that this drug played a part in his death."

It is the latest in a series of anecdotal links between Roaccutane and depression. Its manufacturer, Roche Products Ltd, has received reports of 30 suicides and 37 attempted suicides that may be linked to the drug.

Isotretinoin is a vitamin A derivative that dries up the inflamed sebaceous glands in an acne sufferer's skin. Roaccutane is taken as a final resort, when all other treatments for acne, such as Minocyclin and other antibiotics, have failed. It has a success rate of 80 per cent, and more than eight million patients have taken the drug since it was introduced in 1982.

However, as with many "wonder drugs", the treatment carries a lengthy list of possible side-effects. Pregnant women must not take the drug, because it can have an effect similar to that of thalidomide on the unborn child. It can also damage the liver. Less serious side-effects include muscle aches, temporary hair loss and dry lips.

As a result, Roaccutane can only be prescribed by consultants. "It's a strong drug that needs to be closely monitored, but the side-effects stop when the treatment stops," said Dr Janet Stead, medical adviser for Roche. "We still do not believe there is definitive proof of a link between depression and Roaccutane. It is difficult to separate depression linked to acne and depression linked to the drug itself."

Last month, Roche issued new information regarding the drug, which included the warning: "Depression, psychotic symptoms and, rarely, suicide attempts and suicide have been reported with Roaccutane."

One community doctor in north-east Lincolnshire said he was reluctant to refer acne patients for Roaccutane treatment. "I prefer to continue treatment with antibiotics. If they don't work then I am happier to help the patients understand that the acne will almost always eventually go than to push them down the road to Roaccutane."

However, the British Association of Dermatologists has moved to defend the drug, saying the potential hazards are far outweighed by its benefits.

Comments